Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Have vomiting. Blood test showed virus. Platelet count high. Feeling lethargic and having seizures. Cause by hematoma and sinus issue?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My 8 month old grandson was very ill with vomiting for approximately 1.5 weeks. During this illness he was seen numerous times at the doctor office and ER. He had blood tests done and doctors stated he had a virus. His platelet count was high throughout at 540,000 and 780,000. Then once he appeared to be getting better he all of a sudden was lethargic and started having seizures. It was found that he had a defect within the right mid transverse sinus and a hematoma. But that day his platelet count was normal. Could the previous high platelet count have caused the hematoma and sinus issue?
Posted Tue, 22 Oct 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 13 hours later
Brief Answer:

Detailed Answer:
I would have to say it is remotely possible that a very high platelet count could contribute to a predisposition for bleeding.

The reason that this is a possibility is that in some cases the very high platelet count can deplete circulating Von Willebrand factor plays an important role in blood clotting. If the total circulating amount of von Willebrand factor is depleted this might increase a risk for bleeding.

it is very difficult to say whether or not this is truly the case with your grandson and actually seems very unlikely in fact because his platelet count was in a normal range at the time he was found to have this hematoma.

Sometimes in the setting of infection or inflammation the platelet count can fluctuate two very high levels. The platelet is actually active in the immune process of fighting infection. after the infection clears it usually takes a couple of days for the platelet count to level often return to normal.

thank you again for sending your question. Please let me know if you have any additional specific concerns.

Dr. Galamaga

Above answer was peer-reviewed by
Follow-up: Have vomiting. Blood test showed virus. Platelet count high. Feeling lethargic and having seizures. Cause by hematoma and sinus issue? 41 minutes later
So it is a coincidence that he had a high platelet count and then developed the hematoma and transverse sinus issue? What else could cause these issues then? It was explained to us that these issues were kind of like a stroke.
Answered by Dr. Robert Galamaga 7 hours later
Brief Answer:

Detailed Answer:
hello again. this made in fact be a coincidence. This is a very difficult type of situation to interpret.

Again I would expect that if the platelet count contributed to a stroke or bleeding that it might be significantly elevated at the time that this occurred.

also significantly elevated platelet counts usually do not contribute to clotting or stroke unless someone has a true bone marrow disorder which is most likely not the case here.

I am assuming that they ruled out any type of trauma that might've happened such as a fall or if he bumped his head somehow.

I can appreciate that this is a very stressful situation. I hope he is recovering well. Please let me know if there are any additional specific concerns that you would like to focus on.

Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor